rss
BMJ Case Reports 2017; doi:10.1136/bcr-2017-220125
  • Global health
  • CASE REPORT

Aluminium phosphide poisoning with severe cardiac dysfunction and the role of digoxin

  1. Farhat Abbas3
  1. 1 Department of Internal Medicine, Mercy St. Vincent's Medical Center, Toledo, Ohio, USA
  2. 2 Department of Internal Medicine, Maharishi Markandeshwar University, Mullana, India
  3. 3 Department of Internal Medicine, Government Medical College Srinagar, Srinagar, India
  1. Correspondence to Dr Khalid Hamid Changal, khalidchangal{at}gmail.com
  • Accepted 1 August 2017
  • Published 11 August 2017

Summary

Aluminium phosphide (ALP) is a common cause of suicidal poisoning in India where it is easily available and commonly known as ‘rice tablet’. In rural areas of India, it is still used to protect rice and stored grains from rodents and pests.1 There is no specific antidote for phosphide poisoning and treatment involves meticulous supportive care. Ingestion can lead to severe cardiac suppression and cardiogenic shock. For patients poisoned with ALP who continue to have refractory shock with persistent myocardial suppression despite the use of adrenergic inotropic agents, the addition of digoxin may be beneficial. We present a case where digoxin was utilised with beneficial patient outcomes.

Footnotes

  • Contributors KHC was involved in the planning, conduct, reporting, conception and design, acquisition of data or analysis and interpretation of data and writing the manuscript. ML, MP and FA were responsible for the acquisition, analysis and interpretation of the data and editing the manuscript.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article